Michigan, 2007Winter Weather in Michigan, December 25 to 26, 2007
December 25 to 26, 2007 · NWS MQT · 3 events in 3 counties and zones
A low pressure trough moving slowly across the Upper Great Lakes brought moderate snow to portions of western Upper Michigan on the 25th and 26th.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure trough moving slowly across the Upper Great Lakes brought moderate snow to portions of western Upper Michigan on the 25th and 26th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 25, 6:28 PM EST, 1 hour 32 minutes earlier.
Area forecast discussion, Dec 25, 6:28 PM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MARQUETTE MI
628 PM EST TUE DEC 25 2007
.SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...
AMPLIFIED YET QUICK MID LEVEL FLOW PREVAILS OVER THE CONUS THIS
CHRISTMAS AFTERNOON. CLOSEST FEATURE IMPACTING THE WEATHER IN THE
U.P. IS SHORTWAVE TROF FM NORTHERN ONTARIO INTO WESTERN DAKOTAS.
LEAD SFC TROUGH WITH THE SHORTWAVE EXTENDS FM WESTERN LK SUPERIOR
INTO SOUTHWEST MN. AS NOTED EARLIER...FOR THE MOST PART DRY AIR IN
THE H9-H6 LAYER PER GRB 12Z SOUNDING PROHIBITED MUCH PCPN FM
REACHING INTO THE CWA THUS FAR. HOWEVER...WITHIN THE LAST FEW HOURS
H7-H6 FRONTOGENESIS WITHIN RIGHT ENTRANCE REGION OF 150KT H25 JET
IS SPURRING ON STREAK OF LGT-MOD SNOW FM NORTHERN NEB INTO WESTERN
UPR MI. INSTIGATING FEATURES SLOWLY LIFT NORTH AND EAST THIS EVENING
SO EXPECT SNOW TO PRESS INTO CNTRL CWA EARLY THIS EVENING THEN GRIND
INTO THE EASTERN SECTIONS BY LATE THIS EVENING. OVERALL...LIFT WILL
BE WANING THROUGH THE NIGHT AS SHORTWAVE TROUGH GRADUALLY SHEARS
OUT. TOTAL SNOWFALL AMOUNTS LATE THIS AFTN INTO TONIGHT SHOULD
MOSTLY REMAIN AN INCH OR LESS.
KIND OF A TRICKY FORECAST INTO WEDNESDAY. SEEMS A GO THAT PLENTY OF
LOW LEVEL MOISTURE WILL LINGER ALONG SFC TROUGH THAT STALLS OUT OVER
THE CNTRL UPR MI. ALL GUIDANCE WITH EXCEPTION OF LATEST NAM PLACES
EMPHASIS FOR NEXT ROUND OF SNOW OVER WESTERN AND NORTHERN SECTIONS
OF CWA ON WED WITH NOT AS MUCH PCPN OVER SOUTH AND EAST. EVEN THOUGH
THE SFC TROUGH WILL BE FARTHER EAST THAN THIS AXIS...THINK BETTER
TEMP GRADIENT IS AT 925-850MB...WHICH EVEN IN THE NAM...IS OVER LK
SUPERIOR AND NORTHERN CWA. SO...PREFER THE NON NAM DEPICTION FOR
PCPN ON WED. AS FOR QPF/SNOW AMOUNTS...MAGNITUDE OF LIFT ALONG
RIBBON OF HIGHER MOISTURE (PWATS NEAR 200 PCT OF NORMAL) IS WEAK TO
START AS BETTER H85-H5 Q-VECTOR CONVERGENCE IS MORE CONCENTRATED
OVER OHIO VALLEY. BETTER FORCING IN FORM OF RIGHT ENTRANCE REGION OF
UPR LEVEL JET...H7 FRONTOGENESIS...AND WAVE OF LOW PRESSURE ARRIVES
WED AFTN AND WED EVENING SO PCPN SHOULD INCREASE 18Z WED THRU 06Z
THU. INITIALLY PREFER THE LOWER QPF PROJECTIONS FM NAM/UKMET/SREF
VERSUS THE HIGHER QPF FM THE GFS/CANADIAN. WED AFTN INTO WED
NIGHT...HIGHER QPF FM THE GFS SEEMS REASONABLE AS DOES A SHIFT TO
THE HIGHER POPS TOWARD CNTRL AND EAST ZONES. GFS SOUNDINGS FOR WED
AFTN INTO EVENING INDICATE POTENTIAL FOR SNOW RATIOS CLOSER TO 20:1
DUE TO LOTS OF LIFT IN THE DENDRETIC SNOW GROWTH REGION AND A
SATURATED PROFILE WITH AT LEAST WEAK LIFT BELOW THE DENDRITIC GROWTH
ZONE. TOTAL SNOW AMOUNTS WED INTO WED NIGHT COULD SNEAK INTO A LOW
END ADVY OVER PORTIONS OF CNTRL CWA. ADDITIONALLY...WEAK UPSLOPE IN
THE SUB H85 LAYER COULD BOOST SNOW TOTALS A BIT MORE OVER HIGHER
TERRAIN OF NORTH CENTRAL CWA. WAVE OF LOW PRESSURE LIFTING TO THE
EAST SHOULD DIMINISH THE SNOW LATE WED NIGHT.
SINCE THE POTENTIAL FOR HEAVIER SNOW WOULD OCCUR LATE IN THE 2ND
PERIOD WILL LET LATER SHIFTS EVALUATE NEED FOR ANY HEADLINES.
.LONG TERM (THU THRU TUE)...
MAIN FCST CONCERN DURING THIS PERIOD IS THE POTENTIAL WINTER STORM
FRI/FRI NIGHT.
-SHSN WILL CONTINUE TO DIMINISH THU AS HIGH PRES BUILDS TOWARD THE
UPPER LAKES. WITH 850MB TEMPS AROUND -9C...YIELDING A LAKE-850MB
DELTA-T AROUND 12C...PROBABLY WONT SEE ANY LES...AND PCPN MAY END A
BIT FASTER THAN WHAT IS REFLECTED IN THIS FCST ISSUANCE.
ECMWF/GFS HAVE SHOWN EXCELLENT CONTINUITY ON A POTENT SHORTWAVE
GOING NEGATIVE TILT AND DEEPENING AS IT MOVES FROM THE SRN ROCKIES
THU INTO THE WRN GREAT LAKES FRI. GIVEN THE LOOK OF THE NEGATIVE
TILT UPPER AIR PATTERN AND IMPRESSIVE HEIGHT FALLS (12HR 500MB
HEIGHT FALLS UPWARDS OF 200M UNDER TRACK OF SHORTWAVE)...SEEMS THAT
THE SFC RESPONSE SHOULD BE A BIT MORE ROBUST THAN WHAT THE MODELS
HAVE BEEN SHOWING. IN FACT...THE 12Z GFS HAS COME IN A LITTLE DEEPER
WITH THE SFC LOW TRACKING NE THRU NRN LWR MI (STRENGTHENING SFC LOW
17MB IN 18HRS AS IT MOVES FROM MO/AR FRI MORNING TO NRN LWR MI BY
06Z SAT). GLOBAL CANADIAN IS SIMILAR IN STRENGTHENING...JUST 6HRS
SLOWER AND LITTLE FARTHER E THAN GFS. DEEP LAYER FORCING AS DEPICTED
BY QVECTOR CONVERGENCE IS QUITE IMPRESSIVE AS WOULD BE IMPLIED BY
THE RATHER PRONOUNCED NEGATIVE TILT OF SHORTWAVE AS IT REACHES THE
WRN LAKES. FROM AN ISENTROPIC STANDPOINT...290K SFC SHOWS ABOUT A
9-12HR PERIOD OF MOIST ASCENT. WITH MIXING RATIO OF 3G/KG AVBL...
THAT WOULD TRANSLATE TO UPWARDS OF 6 INCHES OF SNOW. HOWEVER...WITH
GFS CROSS SECTIONS SHOWING -EPV ABOVE FRONTOGENESIS ZONE...POTENTIAL
EXISTS FOR HEAVIER BANDED PCPN. SO...INITIAL THINKING IS FOR A QUICK
5 TO 8 INCHES OF SNOW OVER ROUGHLY A 12HR PERIOD. MODEL CONTINUITY
ON TRACK OF SYSTEM HAS BEEN GOOD AND STILL FAVORS ROUGHLY THE E HALF
TO 2/3RDS OF FCST AREA FOR THE HEAVIEST SNOWFALL. WILL CERTAINLY BE
AN ADVY EVENT AND IS BEGINNING TO LOOK MORE FAVORABLE FOR WARNING
AMOUNTS...ESPECIALLY CONSIDERING THE LWR WARNING CRITERIA OF 6
INCHES OR MORE IN 12HRS FOR THE COUNTIES THAT DO NOT BORDER LAKE
SUPERIOR.
SAT THRU TUE...GENERAL CONSENSUS OF RECENT MEDIUM RANGE MODEL RUNS
INDICATES AMPLIFICATION OF THE FLOW ACROSS THE PACIFIC. THIS WILL
EVENTUALLY LEAD TO AMPLIFICATION ACROSS NAMERICA AS RIDGE BUILDS
ALONG THE W COAST...LEADING TO DEEPENING TROF OVER CNTRL NAMERICA.
SO...ARCTIC AIR SHOULD MAKE A RETURN NEAR THE END OF THIS FCST
PERIOD THOUGH IT SHOULD ONLY BE BRIEF AS PATTERN TRENDS MORE ZONAL
BY THE END OF NEXT WEEK. IN THE MEANTIME...AFTER DEPATURE OF THE
FRI/FRI NIGHT SNOW SYSTEM...SFC HIGH PRES RIDGE WILL MOVE TO THE WRN
GREAT LAKES SAT. EXPECT LIGHT LES SAT AS 850MB TEMPS WILL BE JUST
LOW ENOUGH...BUT WITH WINDS BACKING FROM NW TO W AS HIGH PRES RIDGE
ARRIVES...LES WILL SHIFT THRU THE DAY. AWAY FROM LES...IT SHOULD BE
A DRY DAY. LEADING INTO THE AMPLIFICATION EARLY NEXT WEEK...DETAILS
OF THE PATTERN AS IT AFFECTS THE UPPER GREAT LAKES ARE UNCERTAIN.
GENERALLY FAVORED THE ECWMF PER HPC DISCUSSION. LOCATION OF UPPER
TROF WILL SUPPORT SFC TROFFING OVER THE UPPER LAKES AND PROBABLY
WARRANTS LOW POPS FOR -SHSN OVER MOST IF NOT ALL OF THE FCST AREA.
INITIALLY (SUN/MON) 850MB TEMPS MAY NOT BE SUFFICIENT FOR PURE LES
(PER ECMWF)...BUT COOLING TREND BY TUE WILL BRING INCREASING LES
INTO THE PICTURE AS 850MB TEMPS FALL TO AT LEAST -16C. ABOVE NORMAL
TEMPS SAT THRU MON WILL TREND CLOSER TO NORMAL TUE.
&&
.AVIATION (FOR THE 18Z TAF ISSUANCE)...
THE SNOW AND LOW CLOUDS ARE SPREADING INTO KCMX AND WILL SPREAD INTO
KSAW LATER THIS EVENING. AFTER A LULL IN SNOW AT KCMX LIGHT SNOW
WILL RETURN. AS THE SNOW BECGINS AT KSAW THIS EVENING IT SHOULD
CONTINUE FOR THE REST OF THE FORECAST AS SURFACE BOUNDARY STALLS IN
VICINITY OF KSAW. THERE IS A BETTER CHANCE OF WIDEPSREAD SNOW AT
BOTH SITES IS ON WEDNESDAY. ABUNDANT LOW LEVEL MOISTURE SHOULD ALLOW
CEILINGS TO STAY IFR/LOW MVFR AND VSBY TO VARY BTWN IFR AND MVFR.
&&
.MARINE (FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)...
LOW PRESSURE TROUGH SWINGS ACROSS LK SUPERIOR THIS EVENING. TROUGH
WILL STALL JUST TO THE S ON WED...AND A LOW PRES CENTER WL MOVE ALG
THIS BNDRY ON WED NIGHT TO NORTHERN LOWER MI ON THU. THE PRESSURE
GRADIENT BTWN THIS LO AND HI PRES IN ONTARIO WL SUPPORT NE WINDS IN
THE 25-30 KT RANGE OVER LK SUPERIOR...MOST PERSISTENT IN THE
FAVORABLE TERRAIN FUNNELING OF THE WRN LAKE. IN ITS WAKE...LOOK FOR
A HI PRES RDG TO BRIEFLY BLD INTO WESTERN LK SUP ON THU NGT BEFORE A
LOW PRESSURE SYSTEM TRACKS FROM THE PLAINS INTO NORTHERN LOWER MI
LATE FRI. AS THIS LOW MOVES INTO QUEBEC ON SAT...A HI PRES RDG WL
DRIFT INTO THE GREAT LAKES. WINDS THROUGH THE FORECAST PERIOD SHOULD
REMAIN AT OR BLO 30 KNOTS.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...JLA
LONG TERM...ROLFSON
AVIATION...DLG
MARINE...JLA
Hazardous weather outlook, Dec 25, 5:00 PM EST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
500 PM EST TUE DEC 25 2007
MIZ001>003-009-084-261300-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-GOGEBIC-SOUTHERN HOUGHTON-
500 PM EST TUE DEC 25 2007 /400 PM CST TUE DEC 25 2007/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
LIGHT SNOW WEDNESDAY AND WEDNESDAY NIGHT MAY PRODUCE TOTAL SNOW
ACCUMULATIONS OF 3 TO 5 INCHES BY DAYBREAK THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
MIZ004>007-010>014-085-261300-
BARAGA-MARQUETTE-ALGER-LUCE-IRON-DICKINSON-MENOMINEE-DELTA-
SOUTHERN SCHOOLCRAFT-NORTHERN SCHOOLCRAFT-
500 PM EST TUE DEC 25 2007 /400 PM CST TUE DEC 25 2007/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
LIGHT SNOW WEDNESDAY AND WEDNESDAY NIGHT MAY PRODUCE TOTAL SNOW
ACCUMULATIONS OF 2 TO LOCALLY 6 INCHES BY DAYBREAK THURSDAY.
EXPECT THE GREATEST SNOW ACCUMULATIONS WEST OF A MUNISING TO
ESCANABA LINE.
THERE IS THE POTENTIAL OF MODERATE TO HEAVY SNOW FRIDAY AFTERNOON
AND EVENING. SIGNIFICANT SNOW ACCUMULATIONS ARE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LSZ162-240>251-263>267-261300-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
500 PM EST TUE DEC 25 2007 /400 PM CST TUE DEC 25 2007/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LMZ221-248-250-261300-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
500 PM EST TUE DEC 25 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
ROLFSON
Winter Weather, Baraga
- When
- December 25, 8:00 PM EST to December 26, 3:30 PM EST
- Where
- Baraga forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.700, -88.352 (the zone’s center; the record gives no point)
The Watton observer reported inch per hour snowfall rates at times while measuring eight inches of total snowfall.
Winter Weather, Gogebic
- When
- December 25, 7:00 PM CST to December 26, 2:00 PM CST
- Where
- Gogebic forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
An observer eleven miles west-southwest of Watersmeet measured 6.5 inches of total snowfall.
Winter Weather, Keweenaw
- When
- December 26, 12:45 PM EST to 4:00 PM EST
- Where
- Keweenaw forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.283, -88.212 (the zone’s center; the record gives no point)
Mohawk reported inch per hour snowfall rates and measured 5.5 inches of total snowfall.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Minnesota, December 25, 20071 death · 8 events
- Avalanche in Utah, December 25, 20071 death · 1 event
- High Wind in California, December 25, 2007$50,000 · 74 kt wind · 2 events
- Winter Weather in South Dakota, December 25, 200715 events
- High Surf in Hawaii, December 25 to 31, 20078 events
- Winter Weather in Iowa, December 25, 20076 events
- Heavy Snow in Oregon, December 25 to 26, 20076 events
- Winter Storm and Winter Weather in Colorado, December 25, 20075 events
- Heavy Snow in Oregon, December 25 to 27, 20074 events
- Winter Storm in New Mexico, December 25 to 26, 20074 events
- Heavy Snow in Washington, December 25 to 26, 20072 events
- Heavy Snow in Washington, December 25 to 26, 20072 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 70975, 70976, 70974.